Heavy Rain, Clayton
- When
- July 23, 6:00 AM CST to 3:10 PM CST
- Where
- Clayton County, 0.69 mi S of Monona
- Reported by
- COOP Observer
- Coordinates
- 43.040, -91.400
The COOP observer in Monona measured 4.87 inches of rain.
Thunderstorms with locally heavy rain moved across portions of northeast Iowa throughout the day on July 23rd. The heavy rain caused the Upper Iowa River to send water over County Road W14 near Kendallville (Winneshiek County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Thunderstorms with locally heavy rain moved across portions of northeast Iowa throughout the day on July 23rd. The heavy rain caused the Upper Iowa River to send water over County Road W14 near Kendallville (Winneshiek County). The Paradise Valley Campground (Clayton County) sustained extensive damage and had to be evacuated from flooding along a branch of the Sny Magill Creek. Buildings and roads were damaged with picnic tables destroyed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 23, 6:00 AM CST, 0 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 700 AM CDT SAT JUL 23 2016 .SHORT TERM...(Today and tonight) Issued at 325 AM CDT Sat Jul 23 2016 Several issues to contend with again today, including the continued heat and humidity and convective potential. 08z data analysis shows the frontal boundary lying across northern IA, with satellite fog enhancement showing mid cloud ACCAS developing along and north of it. Some of the mesoscale models indicate that patchy light showers may develop under these, as has occurred already 3 nights in a row. Meanwhile, a larger complex of storms was going from SD into NE, as well as some spotty action over western IA. RAP/HRRR and many of the CAM solutions latch onto this and bring a band of convection through the region this afternoon. Meanwhile, NAM/GFS/ECMWF all develop convection along the northward moving front over our general area this afternoon. Either way, it appears there will be a good chance for some convection developing along this leading warm advection wing. Previous forecasts were playing this potential, and see no reason to deviate. This plays into the heat forecast too. We still have very sultry dewpoints in place across the southwest 2/3 of our forecast area, and temperatures remain pretty warm as well. There has been a bit of a respite from the humidity from central into northern WI. As the front edges northward today, expect the humidity to surge back in those spots though. So with highs again expected to get into the upper 80s and lower 90s, and dewpoints well into the 70s, the heat index pushes the century mark once again. This is borderline for Heat Advisory criteria, but with the convection and associated cloud cover coming in, there is potential to end up a bit cooler than forecast. Besides, our message for the past week has been Hot Hot Hot, so I think people have the idea by now. So we will not be adding any headline at this point. Once this initial round of convection moves through, another larger complex of storms is expected to initiate across western MN as a potent short wave tracks along the international border toward Winnipeg by tonight, and drags a cold front into the Gopher State. Plenty of instability for rapid development, and as these mature will become a wind threat as they move east into the local area tonight. Precipitable Water will be in excess of 2" and warm cloud depth will be 4-5Kft. So these storms will once again provide heavy rainfall. The area has been hit with several rain complexes over the past week, but for the most part have hit different areas, so our flooding risk was spread out. So given that fact, and the progressive nature of these, do not feel we need a Flood Watch at this juncture. .LONG TERM...(Sunday through Friday) Issued at 325 AM CDT Sat Jul 23 2016 Any lingering rain will exit the area Sunday morning as the short wave trough continues east through Ontario. Surface high pressure moves in to provide cooler and less humid conditions into Tuesday. Several weak disturbances will ripple through the flat ridge for the remainder of the week, each bringing some threat for convection. Hard to pin down timing on these, so a broad brush approach has been utilized with the PoP forecast. The strongest signal looks to be pointing to a short wave trough moving through late Thursday into Friday, providing perhaps the best chances for organized storms. Temperatures look to be near or perhaps even a bit below normal for the latter portion of the week. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 700 AM CDT Sat Jul 23 2016 Areas of dense fog may impact KLSE through 23.15z. In addition to the fog, there will be 2 rounds of storms. The first round will affect the TAF sites between 23.14z and 23.19z. This round may produce heavy rain and small hail. The second round of storms will move through the area between 28.01z and 28.06z. This line will be capable of producing damaging winds, large hail. and the potential of isolated tornadoes. && .ARX Watches/Warnings/Advisories... WI...None. MN...None. IA...None. && SHORT TERM...MW LONG TERM...MW AVIATION...BOYNE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 446 AM CDT SAT JUL 23 2016 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-241100- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- 446 AM CDT SAT JUL 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA TODAY. A FEW OF THE STRONGER STORMS MAY PRODUCE HEAVY RAINFALL AND SOME SMALL HAIL. A BETTER CHANCE FOR STORMS WILL ARRIVE TONIGHT AS A COLD FRONT MOVES THROUGH. SOME OF THESE STORMS COULD BECOME SEVERE...WITH DAMAGING WINDS AND HAIL ALONG WITH LOCALLY HEAVY RAINFALL. AN ISOLATED TORNADO ALSO CANNOT BE RULED OUT AS THE LINE OF STORMS COMES THROUGH. THIS HIGHEST RISK TIME WILL BE BETWEEN 8 PM AND 2 AM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS FROM TIME TO TIME FROM TUESDAY THROUGH FRIDAY. IT IS HARD TO PIN DOWN THE TIMING AND LOCATIONS FOR THE HIGHEST STORM RISK...SO IT REMAINS TOO EARLY TO DETERMINE THE RISK FOR ANY SEVERE STORMS DURING THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. MW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 339 AM CDT SAT JUL 23 2016 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-231400- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- INCLUDING THE CITIES OF...OSAGE...CRESCO...DECORAH...WAUKON... CHARLES CITY...NEW HAMPTON...OELWEIN...ELKADER...WABASHA... DODGE CENTER...ROCHESTER...WINONA...AUSTIN...PRESTON... CALEDONIA...MEDFORD...NEILLSVILLE...ALMA...ARCADIA...WHITEHALL... BLACK RIVER FALLS...LA CROSSE...SPARTA...TOMAH...MAUSTON... FRIENDSHIP...VIROQUA...PRAIRIE DU CHIEN...RICHLAND CENTER... PLATTEVILLE 339 AM CDT SAT JUL 23 2016 ...AREAS OF DENSE FOG EXPECTED THROUGH MID MORNING... THROUGH 9 AM, AREAS OF DENSE FOG WILL BE SEEN ACROSS PARTS OF WESTERN WISCONSIN, NORTHEAST IOWA, AND SOUTHEAST MINNESOTA. THIS FOG WILL REDUCE VISIBILITIES TO LESS THAN A QUARTER MILE IN SOME LOCATIONS. FOR THOSE TRAVELING THIS MORNING, BE ALERT FOR RAPIDLY CHANGING VISIBILITIES AND USE LOW BEAM HEADLIGHTS IF YOU ENCOUNTER DENSE FOG. BOYNE
The La Crosse radar (KARX), 89 km away, was scanning. The volume nearest the first event began at 12:02 UTC.
4 flash flood, 3 flood, 1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.
The COOP observer in Monona measured 4.87 inches of rain.
Trees and branches were blown down in Lansing. Boat docks were damaged when the wind pushed some boats several feet upstream and onto the shore.
Locally heavy rain pushed a branch of the Sny Magill Creek out of its banks. The flooding caused the Paradise Valley Campground to be evacuated. The campground was extensively damaged, with picnic tables destroyed, gazebos washed away, a small building moved several feet, roads damaged and there was two feet of standing water in the office building.
Locally heavy rain pushed the North Cedar Creek out of its banks causing damage to Ivory Road.
Locally heavy rain caused numerous washouts on Roanoke Avenue between 200th and 270th Streets in eastern Chickasaw County.
Locally heavy rains pushed the Upper Iowa River out of its banks sending water over County Road W14 east of Kendallville.
Runoff from heavy rain pushed the Turkey River out of its banks in Spillville. The river crested less than a half foot above the flood stage at 9.21 feet.
Runoff from heavy rain pushed the Turkey River out of its banks near Eldorado. The river crested around a foot and a half above the flood stage at 14.55 feet.
Runoff from heavy rains pushed the Turkey River out of its banks in Elkader. The river crested less than a half foot above the flood stage at 12.21 feet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646947, 647634, 650097, 650122, 646938, 646934, 651860, 651866, 651867.